Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 23, NWS San Angelo, TX

November 6, 1996Kimble County, Menard County, Texas

NWS San Angelo, TX issued this tornado warning at Nov 6, 1996, 10:23 PM CST for Kimble County, Menard County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 6, 1996, 10:23 PM CST (04:23 UTC)
Expired
Nov 6, 1996, 11:10 PM CST
In force
47 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Kimble County, TX, Menard County, TX

The radar

The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 04:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 10:55 PM CSTHail 1.75London, TX
Nov 6, 10:55 PM CSTThunderstorm WindLondon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1701 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 070424
TORSJT
TXC267-327-070510-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1023 PM CST WED NOV 6 1996

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1110 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL TEXAS

   ...NORTHERN KIMBLE COUNTY
   ...SOUTHERN MENARD COUNTY
 
AT 1021 PM CST...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 15 MILES SOUTH SOUTHWEST OF MENARD ALONG THE
BORDER OF KIMBLE AND MENARD COUNTIES MOVING EAST AT 45 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... LONDON AND ERNA.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Nov 6, 8:29 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 6, 8:29 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CST WED NOV 6 1996

THE WINDS SHIFTED TO THE NORTHEAST AT SJT JUST BEFORE 8 PM AND THE
FRONTAL BOUNDARY INDICATED BY OUR RADAR EXTENDED ACROSS SOUTHERN
PORTIONS OF THE IRION...TOM GREEN...AND CONCHO COUNTIES. THE
ORIGINAL CELLS THAT EXHIBITED SUPERCELL CHARACTERISTICS AT TIMES
OVER REAGAN...IRION...AND NORTHWEST TOM GREEN SEEM TO HAVE WEAKENED
AS THEY HAVE BECOME  CLUSTERED TOGETHER. THE MAIN LINE OF
THUNDERSTORMS EXTENDED FROM THE WESTERN BIG COUNTRY SOUTHWARD TO
CROCKETT COUNTY...WHILE MORE STORMS CONTINUED IN THE NORTHERN
HEARTLAND. THE STORMS HAVE HELD THEIR OWN ON BOTH SIDES OF THE FRONT
AND WILL STILL BE CAPABLE OF BECOMING SEVERE FOR THE DURATION OF THE
WATCH...ESPECIALLY ON THE WARM SIDE OF THE FRONT. AS THE COLDER AIR
BECOMES DEEPER IN OUR NORTHERN AREAS...THE RAINS WILL BECOME MORE
GENERAL IN NATURE...BUT I CAN NOT RULE OUT SOME COLD HAIL AS THE
VIGOROUS SHORTWAVE NOW NEAR EL PASO SWEEPS ACROSS WEST CENTRAL TEXAS
DURING THE NIGHT.

THERE WILL STILL PROBABLY BE LEFTOVER RAIN AFTER MIDNIGHT...BUT THE
MIDLAND RADAR INDICATED THAT THE RAINS WERE PRETTY LIGHT BEHIND THE
MAIN STORM LINE...AND JUST ABOUT OVER FROM THE DAVIS MOUNTAINS
WESTWARD. IT MAY BE A LITTLE CLOSER TO SUNRISE BEFORE WE CLEAR OUT
BUT THE CLEARING PROCESS WILL BE QUICK ONCE THE SHORTWAVE PUSHES
THROUGH. WILL LEAVE FORECASTS AS IS UNTIL THE STORMS WEAKEN OR MOVE
OUT.

DEUTSCHENDORF

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 7:28 PM CSTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green57 min
Nov 6, 8:47 PM CSTSevere Thunderstorm WarningSJTCrockett, Schleicher63 min
Nov 6, 9:07 PM CSTSevere Thunderstorm WarningSJTRunnels48 min
Nov 6, 9:31 PM CSTSevere Thunderstorm WarningSJTColeman64 min
Nov 6, 9:51 PM CSTSevere Thunderstorm WarningSJTSchleicher, Tom Green44 min
Nov 6, 9:59 PM CSTSevere Thunderstorm WarningSJTBrown41 min
Nov 6, 10:07 PM CSTSevere Thunderstorm WarningSJTKimble, Menard48 min
Nov 6, 10:52 PM CSTTornado WarningSJTKimble, Mason48 min
Nov 6, 11:14 PM CSTSevere Thunderstorm WarningSJTMason46 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.